Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking citalopram for seven weeks for anxiety and depression. How long will it take to get cured?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Ive been taking citalopram for seven weeks for anxiety and depression. I started off on 20mg for three weeks, was upped to 40mg but only for one week then went down to 20mg for a week now back up to 40mg for the last two weeks, I was prescribed diazepam to take for axiety as well. I still have really bad days so was just wondering how long until I should start to feel consistently better. This is my third episode as well


Posted Thu, 11 Oct 2012 in Anxiety and Stress
Answered by Dr. Jonas Sundarakumar 2 hours later

Welcome to Healthcare Magic and thanks for your question.

I'm sorry to hear that you are going through a difficult time and can understand that it must be quite worrying to continue to experience symptoms despite being on treatment.

From the information that you have provided, I gather that this is your third episode of depression and for this episode, you have been on an anti-depressant for about 7 weeks.

Generally, "treatment response" is assessed based on the following factors:
1) whether an adequate dose of antidepressant was received (the dosages vary according to the type of medication)
2) whether an adequate duration of antidepressant was received (usually at least 6 to 8 weeks of continuous treatment)
3) what was the degree of improvement achieved (at least 50% clinically measurable reduction of depressive symptoms)

In your case, 20mg is an effective dose of Citalopram (though a higher dose may be required in some cases); and 7 weeks is just about the minimum duration of a trial. Now, since your psychiatrist has increased your dosage to 40mg just 2 weeks ago, it may be worthwhile to wait for some more time before concluding that you have had an "inadequate response" to the medication.

You should also be aware that generally, with any first-line treatment with antidepressants, only 50 to 75% have a quick and adequate response. The rest may require a higher dose of medication or a prolonged course of treatment or sometimes a change of antidepressant or a combination of antidepressants, etc. etc. So, please don't get excessively worried that you don't seem to be getting a quick response to the treatment. There are plenty of options still available to help you come out of this depressive episode.

The other issue here is that you have had recurrent depressive episodes. I'm not sure what medication you had been on for the previous episodes (was it the same - Citalopram) and how the treatment response was then. Also, it is important to know if you have you developed these episodes whenever you have come off medication - in which case you may require some long term medication, taken on a preventive basis also.

Sometimes, in cases of recurrent depression or when there is poor response to treatment, you may need some additional evaluation. For example, some medical problems like thyroid disorders, ceratin vitamin deficiencies, etc. can be a cause for recurrent depression or poor treatment response. I'm sure your psychiatrist will have this in mind and if necessary, would be able to advise you further. Sometimes, ongoing personal and environmental stress can also be a perpetuating factor for depression and make things worse. Hence, addressing this and enhancing your coping skills is an important part of treatment.

So, in summary, I think that it would be okay to wait for a few more weeks on this increased dose of Citalopram. In case your response continues to be poor still, then you can discuss further options with your psychiatrist - namely, changing to a different class of anti-depressant, combining medication with psychotherapy (like CBT) or evaluating you for other potential causes which may be causing the poor treatment response.

I hope I have clarified your doubt. Please feel free to get back to be if you have any further queries.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Taking citalopram for seven weeks for anxiety and depression. How long will it take to get cured? 43 minutes later
Thanks for your reply

Just for peace of mind do the majority of people who have had three or more episodes usually come out of them in time? I was on Cipralex first time then citalopram and got better each time.

Also, this time round seems worst and was wondering if recovery time gets longer each time?


Answered by Dr. Jonas Sundarakumar 17 hours later
Hi again and thanks for writing in...

Cipralex (Escitalopram) and Citalopram are similar medication belonging to the same class of anti-depressants. It's a good thing that you have you have responded well to them during the first and second episodes and maybe, that's the reason why your psychiatrist wants to wait for some more time on Citalopram.

A majority of people (especially those who have responded well to an antidepressant before) do come out of further episodes. There is no definitive evidence to say that recovery time increases with every further episode, but there is indeed a tendency for further episodes to become more severe.

Since you have already suffered from 3 episodes within the last 8 years, it is important to prevent any further episodes in the future. Hence you may have to be on an antidepressant for a longer period of time or continue to take a small dose of antidepressant or mood stabilizer on a preventive basis. Please discuss this option also with your doctor.

Wish you a speedy recovery.

- Dr.Jonas Sundarakumar
Consultant Psychiatrist

(Kindly close this query and leave a review if you are satisfied with my answer)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor